Thunderstorm Wind, Marshall
- When
- August 10, 1:35 PM CST
- Where
- Marshall County, 2.38 mi ENE of Mt Carmel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.390, -86.340
Trees were knocked down along Chalakee Road.
Clusters of thunderstorms developed and moved south-southeast into northeast Alabama during the early afternoon and again during the evening hours of the 10th. Strong and gusty wind knocked down trees in some areas of Marshall and Jackson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Clusters of thunderstorms developed and moved south-southeast into northeast Alabama during the early afternoon and again during the evening hours of the 10th. Strong and gusty wind knocked down trees in some areas of Marshall and Jackson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 10, 11:43 AM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1243 PM CDT Mon Aug 10 2020 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1026 AM CDT Mon Aug 10 2020 So far the wx across the cntrl TN Valley has been quiet this late Mon morning, with any showers/tstms confined to east TN along a stagnant frontal boundary. This pattern is not xpcted to last though as a break down in the upper ridge pattern over the SE Atlantic states allows for more of these upper disturbances to traverse SE across parts of the region. While much of the area could see showers/tstms begin to develop heading more into the afternoon hrs, the higher prob will be for locations along/east of the I-65 corridor. With a little bit better forcing in place provided by the NW flow pattern over the ern half of the area, a few of these tstms later today may be strong in nature capable of gusty outflow winds. Outside of any rainfall, it will be another unseasonably hot/humid day, with highs climbing well into the lower/mid 90s and max heat indices perhaps reaching the 99-103F range, mainly for NW AL. .SHORT TERM...(Tonight through Wednesday) Issued at 408 AM CDT Mon Aug 10 2020 The overall pattern changes little through Wednesday, except the disturbances trend slightly farther south in most guidance. The good news is that despite moderate instability continuing, the atmospheric column will become more saturated, so only expecting strong storms producing gusty winds and locally heavy downpours Tuesday and Wednesday. It should be slightly cooler with highs in the 91 to 94 degree range primarily. Heat index values between 100 and 103 degrees are expected in the afternoon. Lows most nights will be in the 69 to 74 degree range primarily. Some fog is possible during the overnight hours tonight through Wednesday night. .LONG TERM...(Wednesday night through Sunday) Issued at 408 AM CDT Mon Aug 10 2020 By the latter half of the week, upper ridging should be reestablished across the Desert SW, as well as the NW Atlantic Basin. The stronger of the ridges will be the SW one, with maximum 500 mb heights into the mid 590s decameter range, while the one to our east in the lower 590s. A rather powerful trough on Thursday will be advancing eastward over the NW quarter of the CONUS, north of SW ridge. Overall, the medium range models were in generally good agreement with big picture items into the weekend, except in handling upper disturbances exiting the High Plains trough. Regarding the exiting systems, guidance generally hints at troughing forming across the mid Mississippi Valley. The GFS/Canadian were more indicating a trough extending towards the Tennessee Valley, while the ECMWF had a closed 500 mb low SW of the Great Lakes during the Fri/Sat timeframe. Broad surface high pressure off of the east coast, along with the upper high will continue a southerly flow across this area, bringing deep moisture from the Gulf of Mexico inland (along with an upper low and/or troughing to our NW). This moisture, daytime heating and resultant instability, and hard to time/position upper level systems will keep high rain chances in for the afternoons of Thu/Fri/Sat. The upper troughing by Sunday should shift further eastward to across the Ohio Valley. Deep winds veering more from the west, should help lower rain chances somewhat on Sun. While overall storm strength should remain "general" to sometimes strong in intensity, high amounts of moisture could lead to the usual locally heavy rainfall, gusty outflow winds, and frequent lightning. The more eastern areas of the Tennessee Valley appear will receive higher rainfall amounts in the extended. Despite the afternoon clouds and rain chances, very warm to hot conditions will continue. Daily high temperatures should range in the upper 80s to around 90 each day, and lows in the lower 70s. Heat index values should rise into the mid 90s to around 102 degrees, with the warmest day on Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1243 PM CDT Mon Aug 10 2020 Shra/tsra are starting to develop across parts of the local area in response to afternoon heating and a weak upper disturbance moving SE across much of the region. The prob is still quite uncertain any of this precip impacts any of the two main terminals this afternoon and AMDs may be necessary. Otherwise, with mid/high clouds in place, VFR conds should prevail well into the evening hrs. Sfc winds out of the NW near 7-8kt should become light/var this evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...KTW LONG TERM...RSB AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 602 AM CDT Mon Aug 10 2020 ALZ001>010-016-TNZ076-096-097-102315- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 602 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Isolated to scattered thunderstorms are expected to become more widespread near and east of the I-65 corridor this afternoon. Some of these storms could be strong to severe producing winds gusts to 60 mph, frequent lightning, and locally heavy rainfall. This activity could continue into the early evening hours before diminishing in coverage and intensity. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Scattered to numerous afternoon and early evening thunderstorms are possible each day through the outlook period. Some of the stronger storms may be capable of producing gusty outflow winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible this afternoon and evening. 20
Special Weather Statement National Weather Service Huntsville AL 133 PM CDT Mon Aug 10 2020 ALZ009-010-101915- DeKalb AL-Jackson AL- 133 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JACKSON AND NORTHEASTERN DEKALB COUNTIES UNTIL 215 PM CDT... At 132 PM CDT, Doppler radar was tracking a strong thunderstorm near Ider, or 13 miles south of Bridgeport, moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Henagar, Ider, Sulpher Springs and Rosalie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3479 8588 3482 8568 3470 8556 3462 8577 TIME...MOT...LOC 1832Z 320DEG 7KT 3475 8573 McCoy
Special Weather Statement National Weather Service Huntsville AL 137 PM CDT Mon Aug 10 2020 ALZ009-010-101915- DeKalb AL-Jackson AL- 137 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON AND CENTRAL DEKALB COUNTIES UNTIL 215 PM CDT... At 137 PM CDT, Doppler radar was tracking a strong thunderstorm over Pisgah, or 10 miles east of Scottsboro, moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rainsville, Henagar, Sylvania, Powell, Pisgah and Dutton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3469 8596 3474 8583 3459 8573 3452 8586 TIME...MOT...LOC 1837Z 331DEG 7KT 3466 8586 McCoy
Special Weather Statement National Weather Service Huntsville AL 140 PM CDT Mon Aug 10 2020 ALZ008-010-101930- Marshall AL-DeKalb AL- 140 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND SOUTHWESTERN DEKALB COUNTIES UNTIL 230 PM CDT... At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near Guntersville, moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Albertville, Guntersville, Grant, High Point, Hopewell, Hustleville, Whiton, Rabbit Town, Columbus City and Lake Guntersville St Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3443 8642 3454 8623 3439 8602 3422 8629 TIME...MOT...LOC 1840Z 316DEG 10KT 3443 8625 McCoy
Special Weather Statement National Weather Service Huntsville AL 150 PM CDT Mon Aug 10 2020 ALZ008-010-101930- Marshall AL-DeKalb AL- 150 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND SOUTHWESTERN DEKALB COUNTIES UNTIL 230 PM CDT... At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near Guntersville, moving southeast at 10 mph. Dime to penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Albertville, Guntersville, High Point, Hopewell, Hustleville, Whiton, Rabbit Town, Columbus City, Lake Guntersville St Park and Mountain View. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lake Guntersville, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3440 8640 3452 8620 3439 8602 3422 8629 TIME...MOT...LOC 1849Z 315DEG 10KT 3440 8624 McCoy
Special Weather Statement National Weather Service Huntsville AL 231 PM CDT Mon Aug 10 2020 ALZ008-102015- Marshall AL- 231 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 315 PM CDT... At 230 PM CDT, Doppler radar was tracking a strong thunderstorm over Guntersville. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Guntersville, Union Grove, Mountain View and Lake Guntersville St Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lake Guntersville, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3443 8647 3448 8627 3432 8619 3427 8642 TIME...MOT...LOC 1930Z 346DEG 3KT 3437 8633 McCoy
The national radar mosaic for the moment the first event began.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were knocked down along Chalakee Road.
Trees were knocked down in the Higdon area.
Trees were knocked down south of Scottsboro.
Penny sized hail was reported near Georgia Mountain Road.
Trees were knocked down near Honeycomb Road. One tree was knocked onto a house.
Multiple trees were knocked down along White Elephant Road.
A tree was knocked down onto a house at 2694 Aldridge Gap Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918017, 918018, 918019, 918020, 918021, 918022, 918023.